Utah, 2012

Heavy Snow in Utah, April 13 to 15, 2012

April 13 to 15, 2012 · NWS SLC · 2 events in 2 counties and zones

A fast-moving weather disturbance brought valley rain and mountain snow to much of Utah. The heaviest precipitation was observed in the southern half of Utah, with heavy snow observed in the central and southern mountains of the state.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A fast-moving weather disturbance brought valley rain and mountain snow to much of Utah. The heaviest precipitation was observed in the southern half of Utah, with heavy snow observed in the central and southern mountains of the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Apr 13, 8:37 AM MST, 1 hour 23 minutes earlier.

Area forecast discussion, Apr 13, 8:37 AM MST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
937 AM MDT FRI APR 13 2012

.SYNOPSIS...A COLD UPPER LEVEL LOW PRESSURE SYSTEM ALONG THE WEST
COAST WILL SETTLE INTO THE SOUTHERN GREAT BASIN OVER THE WEEKEND.
COOL AND UNSETTLED CONDITIONS WILL EXIST THIS WEEKEND...ESPECIALLY
ACROSS THE SOUTHERN HALF OF UTAH. WEAK HIGH PRESSURE ALOFT WILL
RETURN ON MONDAY.

&&

.DISCUSSION...A BROAD TROUGH REMAINS OVER MUCH OF THE WESTERN
CONUS THIS MORNING...WITH THE MAIN PART OF THE SYSTEM AND SURFACE
LOW STILL LINGERING OVER CALIFORNIA AND WESTERN NEVADA. IN UTAH
AND SOUTHWEST WYOMING...MOSTLY CLOUDY SKIES CONTINUE ACROSS MUCH
OF THE AREA THIS MORNING...WITH THE EXCEPTION OF THE NORTHERN
THIRD OF THE CWA THAT HAS ENJOYED SOME SUNNY TO PARTLY CLOUDY
SKIES THIS MORNING...WHICH IS THE RESULT OF SOME SUBSIDENCE
BEHIND A WAVE THAT MOVED THROUGH NORTHERN UTAH OVERNIGHT.
HOWEVER...INSTABILITY SHOULD REDEVELOP THIS AFTERNOON ACROSS MUCH
OF THE AREA...LIKELY RESULTING IN SHOWERS AND A CHANCE OF
THUNDERSTORMS...PARTICULARLY ACROSS THE HIGHER TERRAIN.

BOTH THE UPPER LEVEL LOW AND THE SURFACE LOW ARE FORECAST TO TRACK
THROUGH CENTRAL AND SOUTHERN UTAH TONIGHT THROUGH SATURDAY
MORNING...BRINGING WIDESPREAD PRECIPITATION TO THE CWA...WITH THE
HEAVIEST PRECIP FOCUSED IN THE SOUTHERN HALF OF UTAH. THE GOING
WINTER STORM WARNING STILL LOOKS GOOD...WITH THE SOUTHERN
MOUNTAINS LIKELY TO DO PARTICULARLY WELL WITH REGARDS TO SNOWFALL.
SHOWERS WILL LIKELY LINGER THROUGH SATURDAY NIGHT BEFORE THE STORM
EXITS THE AREA SUNDAY AND SHORTWAVE RIDGING BUILDS FOR THE
BEGINNING OF THE NEXT WORK WEEK.

THE FORECAST WAS UPDATED EARLIER THIS MORNING...GENERALLY TO
DECREASE POPS FOR TODAY...PARTICULARLY DURING THE MORNING HOURS AS
THE AREA EXPERIENCES A BREAK BETWEEN WAVES. OTHERWISE...THE
FORECAST FOR TODAY LOOKS FINE...AND NO FURTHER UPDATES ARE PLANNED
FOR THIS MORNING.

&&

.AVIATION...SURFACE WINDS AT THE SLC TERMINAL ARE GENERALLY
EXPECTED TO REMAIN SOUTHERLY THROUGH TODAY...WITH A 20 PERCENT
CHANCE OF GUSTS GREATER THAN 30 MPH. SHOWERS AND A FEW
THUNDERSTORMS WILL DEVELOP ACROSS THE STATE TODAY...WITH THE MOST
LIKELY IMPACTS TO THE TERMINAL BEING GUSTY ERRATIC WINDS NEAR
SHOWERS AND BRIEF MODERATE TO HEAVY RAINFALL. CEILINGS WILL LOWER
THIS AFTERNOON AS SHOWERS DEVELOP...BUT THERE IS A 30 PERCENT
CHANCE THAT CEILINGS WILL REMAIN ABOVE 7000FT EXCEPT WHEN DIRECTLY
UNDER RAIN SHOWERS.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER STORM WARNING UNTIL 6 AM MDT SUNDAY FOR UTZ517-518.

WY...NONE.
&&

SCHOENING

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Apr 13, 5:45 AM MST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
645 AM MDT FRI APR 13 2012

UTZ001>016-019>021-517-518-WYZ021-141200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
645 AM MDT FRI APR 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

THE STORM SYSTEM ALONG THE WEST COAST THIS MORNING WILL SETTLE INTO
SOUTHERN NEVADA TONIGHT. AHEAD OF THIS STORM SHOWERS WILL INCREASE
ACROSS WESTERN AND SOUTHERN UTAH BEGINNING LATE THIS MORNING.
THUNDERSTORMS WILL ALSO DEVELOP FOR THIS AFTERNOON THROUGH THIS
EVENING.

ACCUMULATING SNOWFALL WILL ARRIVE ACROSS THE SOUTHERN AND CENTRAL
MOUNTAINS THIS AFTERNOON. SEVERAL INCHES OF SNOW ARE EXPECTED IN
THESE MOUNTAINS...WITH HEAVY SNOW BEGINNING TONIGHT. A WINTER STORM
WARNING HAS BEEN ISSUED FOR THE SOUTHERN AND CENTRAL BEGINNING THIS
AFTERNOON. THE NORTHERN MOUNTAINS WILL ALSO SEE SNOW RETURN BY THIS
AFTERNOON. ACCUMULATIONS WILL LIKELY BE MINIMAL UNTIL THE LATE
AFTERNOON THROUGH OVERNIGHT HOURS.

PRECIPITATION IN THE VALLEY WILL GENERALLY BE IN THE FORM OF RAIN
TODAY. THIS RAIN WILL BEGIN TO CHANGE OVER TO SNOW AT SOME OF THE
HIGHER VALLEY LOCATIONS TONIGHT...WITH SOME ACCUMULATION POSSIBLE
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WIDESPREAD PRECIPITATION WILL CONTINUE MUCH OF THE WEEKEND AS THE
STORM SYSTEM SLOWLY TRACKS EAST ACROSS NORTHERN ARIZONA. PERIODS OF
HEAVY SNOW WILL CONTINUE ACROSS THE SOUTHERN HALF OF THE STATE
THROUGH SATURDAY NIGHT...THEN GRADUALLY TAPER OFF SUNDAY. THE WINTER
STORM WARNING WILL REMAIN IN EFFECT FOR THE SOUTHERN AND CENTRAL
MOUNTAINS THROUGH SATURDAY NIGHT. THE NORTHEAST UTAH MOUNTAINS MAY
ALSO SEE A PERIOD OF HEAVY SNOW ON SATURDAY. ACCUMULATIONS ARE NOT
EXPECTED TO BE A GREAT AS ACROSS THE SOUTH...THOUGH ENOUGH SNOW IS
POSSIBLE TO CREATE HAZARDOUS TRAVEL CONDITIONS THROUGH THE AREA.

MANY HIGHER SOUTHERN AND CENTRAL VALLEY LOCATIONS WILL SEE RAIN
CHANGE OVER TO SNOW BY SATURDAY. SIGNIFICANT ACCUMULATIONS ARE
POSSIBLE ACROSS PORTIONS OF SOUTHERN UTAH THROUGH SATURDAY EVENING.

SNOW WILL DECREASE IN INTENSITY AND AREAL COVERAGE ON SUNDAY. ANY
LINGERING SNOW SHOWERS SHOULD END ACROSS THE FORECAST AREA SUNDAY
EVENING. HIGH PRESSURE WILL RETURN MONDAY...FOLLOWED BY A MILD
WESTERLY FLOW FOR THE BALANCE OF THE UPCOMING WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.COMMUTERLINK.UTAH.GOV/ROADWEATHERFORECAST.ASPX

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Southern Mountains

When
April 13, 10:00 AM MST to April 15, 1:00 AM MST
Where
Southern Mountains forecast zone
Reported by
SNOTEL

The Kolob SNOTEL received 1.60 inches of liquid equivalent precipitation, or approximately 21 inches of new snow.

Heavy Snow, Central Mountains

When
April 13, 11:00 PM MST to April 14, 11:00 PM MST
Where
Central Mountains forecast zone
Reported by
SNOTEL

The Pine Creek SNOTEL received 1.60 inches of liquid equivalent precipitation, or approximately 18 inches of new snow.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2012Every state in 2012This day in weather historyWarnings in Utah, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 378578, 378577.